Tennessee, 2012

Lightning Strikes in Tennessee, July 14, 2012

July 14, 2012 · NWS HUN · 2 events in 1 county or zone

An area of thunderstorms moving through Lincoln county, Tennessee, early in the morning on July 14th, produced lightning that destroyed two homes in the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$350,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

An area of thunderstorms moving through Lincoln county, Tennessee, early in the morning on July 14th, produced lightning that destroyed two homes in the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 14, 2:04 AM CST, 26 minutes earlier.

Area forecast discussion, Jul 14, 2:04 AM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
304 AM CDT SAT JUL 14 2012

.DISCUSSION...
WILL GO WITH A BLEND OF GFS/ECMWF AND NAM FOR THIS FCST PACKAGE. WILL LEAN
MORE TOWARDS THE NAM THRU MONDAY AND GO WITH A BLEND OF GFS AND ECMWF
FOR THE REMAINDER OF THE FCST.

TODAY/TONIGHT...SINCE NOT A LOT OF CHANGE IN THE OVERALL WX
PATTERN...WILL STICK NECK OUT AND ASSUME TODAY WILL BE A LOT LIKE
YESTERDAY. FOR NOW WILL GO WITH MOSTLY CLOUDY OVER NW AL AND 60
POPS...WITH PARTLY CLOUDY ELSEWHERE AND HIGH CHC POPS. ALSO EXPECTING
MAINLY SCT AFTN/EVENING SHRA/TSRA DUE TO WEAK UPPER TROF...DIFFERENTIAL
HEATING AND ANY OLD SFC BOUNDARIES HANGING ARND. WITH WEAK WIND SHEAR
AND MID/UPPER WINDS...NOT EXPECTING ANY SVR WX TODAY OR TONIGHT.
HOWEVER THERE IS ENOUGH CAPE/HUMIDITY THAT STILL COULD GET SOME
STORMS WITH GUSTY WINDS AND LOCALIZED HVY RAIN.

SUNDAY/MONDAY...LOOKS LIKE A WEAK UPPER RIDGE TRIES TO BUILD ACROSS
THE CWA. THIS SHOULD LOWER THE CHC/COVERAGE OF ANY SHRA/TSRA
DEVELOPMENT. WILL KEEP SLIGHT POPS FOR THIS PERIOD. NO SVR WX IS
EXPECTED.

TUESDAY/WEDNESDAY...ANOTHER WEAK UPPER TROF IS PROGGED BY GFS TO
STICK ARND THE TN VALLEY WITH SCT SHRA/TSRA POSSIBLE. AGAIN NO SVR WX
IS EXPECTED.

THURSDAY/FRIDAY...GFS AND ECMWF HINTS THAT A CDFNT MAY APPROACH THE
TN VALLEY WILL A LITTLE BETTER CHC SHRA/TSRA. IT LOOKS LIKE THE
CDFNT MAY STALL SOMEWHERE OVR OUR CWA. DO NOT HAVE A LOT OF
CONFIDENCE WITH THIS SCENARIO ATTM.

BOTTOM LINE...TEMPS THRU OUT THE FCST LOOKS TO BE NEAR SEASONABLE
WITH HIGHS ARND 90 AND LOWS NEAR 70. CANT RULE OUT SOME SCT SHRA OR
TSRA EACH DAY...BUT ATTM THE BEST CHC FOR PCPN WILL BE TODAY AND
AGAIN THURSDAY AND FRIDAY. THE CHC OF ANY WIDESPREAD SVR WX IS LOW
BUT STILL CAN NOT RULE OUT SOME STORMS WITH GUSTY WINDS AND HVY RAIN.

07

&&

.AVIATION...
/ISSUED 1240 AM CDT SAT JUL 14 2012/
FOR 06Z TAFS...VFR CONDITIONS SHOULD PERSIST OVER THE NEXT 3 HOURS
WITH SCT SHRA IN THE AREA. A CLEARING SKY, LIGHT WINDS, AND AMPLE
MOISTURE FROM RECENT RAINFALL WILL LIKELY RESULT IN FOG FORMATION
ACROSS N AL/S MIDDLE TN, BEGINNING AT 09Z AND CONTINUING UNTIL 13Z.
THIS WILL LIKELY CAUSE CONDITIONS TO DROP/OSCILLATE BTWN MVFR AND
IFR. INCLUDED A TEMPO GROUP FOR BOTH TERMINALS FOR THIS DROP. AFTER
13Z, VFR CONDITIONS SHOULD THEN PREVAIL THROUGH THE REST OF THE
PERIOD WITH VCTS INDICATING THE POSSIBILITY OF -TSRA BTWN 18Z AND
02Z.

SL.77

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    90  72  91  71  92 /  50  30  20  20  20
SHOALS        90  73  92  72  92 /  50  30  20  20  20
VINEMONT      89  72  90  72  91 /  50  30  20  20  20
FAYETTEVILLE  89  70  91  71  91 /  50  30  20  20  20
ALBERTVILLE   89  71  91  70  91 /  50  30  20  20  20
FORT PAYNE    89  70  90  70  91 /  50  30  20  20  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 14, 12:23 AM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
123 AM CDT SAT JUL 14 2012

ALZ001>010-016-TNZ076-096-097-142015-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
123 AM CDT SAT JUL 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

PATCHY DENSE FOG IS POSSIBLE ACROSS THE TENNESSEE VALLEY DURING THE
EARLY MORNING HOURS TODAY. VISIBILITY MAY DROP BELOW 2 MILES AT
TIMES...ESPECIALLY IN SHELTERED VALLEY LOCATIONS.

SCATTERED THUNDERSTORMS WILL THEN BE EXPECTED THIS AFTERNOON AND
EVENING. SOME STRONGER STORMS COULD PRODUCE GUSTY WINDS AND BRIEF
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE EXPECTED
SUNDAY THROUGH EARLY NEXT WEEK. GUSTY WINDS AND LOCALLY HEAVY
RAINFALL WILL AGAIN BE POSSIBLE AS THESE STORMS DEVELOP EACH AFTERNOON
AND EVENING.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

CCC

The radar

The Northeast Alabama radar (KHTX), 46 km away, was scanning. The volume nearest the first event began at 08:28 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Lincoln

When
July 14, 2:30 AM CST
Where
Lincoln County, 3.39 mi SSE of Belleview
Property damage
$300,000
Reported by
Newspaper
Coordinates
35.003, -86.582

Lightning struck a three story home and ignited a fire that resulted in the home being totally destroyed.

Lightning, Lincoln

When
July 14, 2:40 AM CST
Where
Lincoln County, 1 mi N of Vanntown
Property damage
$50,000
Reported by
Newspaper
Coordinates
35.035, -86.470

Lightning struck a home and ignited a fire, resulting in extensive damage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403827, 403828.